Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO

April 23, 2006Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 23, 2006, 6:25 PM MDT for Adams County, Denver County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 6:25 PM MDT (00:25 UTC)
Expired
Apr 23, 2006, 7:00 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 13 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:33 PM MDTHAIL 18 E Commerce City, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 240027
SVRBOU
COC001-031-240100-
/O.NEW.KBOU.SV.W.0002.060424T0025Z-060424T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES DENVER INTERNATIONAL AIRPORT

* UNTIL 700 PM MDT

* AT 627 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED 
OVER EXTREME SOUTHWESTERN DENVER INTERNATIONAL AIRPORT...OR ABOUT 11 
MILES NORTHEAST OF DENVER...MOVING NORTHEAST AT 20 MPH.

* THIS STORM HAS HAD A HISTORY OF PRODUCING ONE INCH HAIL IN DENVER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DENVER
  INTERNATIONAL AIRPORT...NORTHEASTERN DENVER...EAST CENTRAL COMMERCE
  CITY AND NORTHERN AURORA.


LAT...LON 3987 10481 3975 10480 3975 10466 3978 10448
      3994 10448 3994 10461 3991 10472

$$

RJK
1 follow-up statement
000 
WWUS55 KBOU 240100
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
700 PM MDT SUN APR 23 2006

COC001-031-240109-
/O.EXP.KBOU.SV.W.0002.000000T0000Z-060424T0100Z/
ADAMS CO-DENVER CO-
700 PM MDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENVER AND
WESTERN ADAMS COUNTIES EXPIRED AT 700 PM MDT...

THIS STORM PRODUCED ONE INCH HAIL NORTHEASTERN DENVER COUNTY.

LAT...LON 3987 10481 3975 10480 3975 10466 3978 10448
      3994 10448 3994 10461 3991 10472

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN APR 23 2006

.SHORT TERM DISCUSSION...FIRST OF SECOND SFC FRONTS ALREADY THROUGH
NERN COLORADO AT THIS HOUR. THIS FIRST BOUNDARY LARGELY MARKED BY A
WIND SHIFT. SOUTH OF THIS BNDRY VERY LOW RHS/DEWPOINTS AND GUSTY
SWLY WINDS. FOR THAT REASON ISSUED A SHORT FUSED RED FLAG WARNING FOR
SOUTH PARK...SRN FOOTHILLS AND PALMER DIVIDE. WARNING IN 2 SEGMENTS...
ONE PART EXPIRES AT 22Z TODAY...WHILE THE 2ND SEGMENT FOR SOUTH PARK
EXPIRES AT 00Z/MON.

NOW BACK TO BIG WEATHER CHANGE. A SECOND MUCH STRONG FRONTAL SYSTEM
STRETCHING ACROSS SERN WYOMING AT THIS HOUR SLIDES SWRD THRU NERN
COLORADO THIS EVENING. 4-5MB/3HR PRES RISES BEHIND THIS FRONT...
QUITE IMPRESSIVE FOR THIS TIME OF DAY. UNDER A LOW OVERCAST CURRENT
TEMPS 50-75 MILES BEHIND THIS FRONT IN THE MID/UPR 30S. THIS IS THE
AIRMASS EXPECTED TO BLANKET NERN COLORADO ON MONDAY. MEANWHILE DEEP
UPR TROUGH OVER THE GREAT BASIN MAKE VERY SLOW EASTWARD PROGRESS
NEXT 24 HOURS. ACTUALLY MODELS SHOW THE TROUGH AND UPR LOW FILLING
AS THEY TRACK EWRD ACROSS WYOMING AND WRN COLORADO ON MONDAY. UPWARD
QG FORCING RELATIVELY WEAK AS IT PASSES BY AND MID-LEVEL AIR ROUNDING
BOTTOM OF THIS TROUGH LOOKS QUITE DRY. SO MOISTURE FOR PRECIPITATION
NEXT 24 HOURS LARGELY TRANSPORTED IN FROM THE NRN AND CNTRL GREAT
PLAINS.

SHOULD SEE SNOW LEVELS LOWERING TO AROUND 5000-5500 FT MSL AFTER 06Z
TONIGHT ALONG THE FRONT RANGE AS CIGS LOWER TO BLOW A THOUSAND FEET
AGL OR SO. WILL STICK WITH LIKELY AND CATEGORICAL PCPN PROBABILITIES
IN CURRENT FCST FOR ZONES EAST OF THE CONTINENTAL DIVIDE LATE TONIGHT
AND MONDAY. HOWEVER...BASED ON CURRENT WX CONDITIONS...HAVE DELAYED
HIGHEST POPS UNTIL EITHER LATE EVENING OR AFTER MIDNIGHT. ACCUMULATING
SNOW STILL A VERY GOOD BET FOR THE FOOTHILLS WHERE 3-7 INCHES
SHOULD ACCUMULATE BY LATE MONDAY AFTERNOON. MEANWHILE NEAR BASE OF
FOOTHILLS...OVER THE CHEYENNE RIDGE IN LARIMER CTY...AND ON THE
PALMER DIVIDE IN ERN DOUGLAS AND WRN ELBERT CTYS...COULD SEE A COUPLE
INCHES OF WET SNOW ACCUMULATING BETWEEN 06Z AND 18Z/MON. HOWEVER...
THE DRASTIC DROP IN TEMPERATURES WILL LIKELY BE BIGGEST SHOCK TO OUR
SYSTEMS. DO NOT SEE DAYTIME TEMPS ON THE PLAINS CLIMBING ABOVE THE
LOWER 40S NEAR THE EASTERN BORDER AND NOT ABOVE THE UPR 30S ALONG THE
FRONT RANGE.

.LONG TERM DISCUSSION...ANY LIQUID PRECIPITATION OCCURRING MONDAY
EVENING SHOULD BE CHANGING OVER TO SNOW SINCE DAYTIME HEATING EFFECT
WILL BE GONE.  HOWEVER...Q-G FORCING LEFT OVER FROM SHEARING TROUGH
IS WINDING DOWN BY MONDAY EVENING SO PRECIPITATION IS EXPECTED TO BE
ON THE LIGHT SIDE.  CANT RULE OUT SOME ISOLATED STORMS IN THE
MOUNTAINS GIVEN INSTABILITY OVER THE HIGHER TERRAIN.

BY TUESDAY...AIRMASS DRIES SOMEWHAT AND SUBSIDENCE ASSOCIATED WITH
WEAK RIDGING WILL MOVE OVER THE STATE. AS A RESULT...WILL SCALE BACK
POPS A BIT AND KEEP THEM MOSTLY CONFINED TO THE HIGHER TERRAIN.

THERE IS STILL A LOT OF UNCERTAINTY WITH REGARD TO NEXT POTENTIAL
STORM SYSTEM.  MOST ENSEMBLE RUNS HAVE TRENDED A BIT SOUTHWARD AND
SLOWER WITH SYSTEM.  AS A RESULT...WILL REMOVE MOST THURSDAY POPS.
EVEN FOR FRIDAY THROUGH SUNDAY...PRECIPITATION CHANCES WOULD BE
LIMITED IF STORM SYSTEM EVENTUALLY GETS SHEARED FARTHER SOUTH AS
EASTERN U.S. TROUGH DEVELOPS.  UNTIL MORE CLARITY DEVELOPS REGARDING
THIS STORM...SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IS APPROPRIATE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FIRE WEATHER
  ZONES 216 AND 241 UNTIL 4 PM MDT...AND ZONE 214 UNTIL 6 PM MDT.

&&

BAKER/BARJENBRUCH
Hazardous weather outlook, Apr 23, 11:28 AM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1128 AM MDT SUN APR 23 2006

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1128 AM MDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG HEATING AND THE PASSAGE OF A COLD FRONT WILL SPARK A FEW
SHOWERS AND THUNDERSTORMS OVER THE FRONT RANGE AND ADJACENT HIGH
PLAINS LATER THIS AFTERNOON. INITIALLY SHOWERS MOVING OFF THE FRONT
RANGE WILL BE HIGH BASED RESULTING IN LITTLE RAINFALL. BUT AS
MOISTURE INCREASES WITH DEEPENING UPSLOPE FLOW...SHOWERS WILL BECOME
MORE NUMEROUS...PARTICULARLY OVER AND NEAR THE FRONT RANGE AND
WESTERN PORTIONS OF THE PALMER DIVIDE. ISOLATED THUNDERSTORMS
FORMING AFTER 4 PM MAY PRODUCE WIND GUSTS TO AROUND 40 MPH AND SMALL
HAIL...ESPECIALLY THOSE OVER AND NEAR THE PALMER DIVIDE. TONIGHT A
REINFORCING SURGE OF MUCH COOLER AND VERY MOIST AIR WILL BLANKET THE
FRONT RANGE AND NORTHEAST PLAINS. RAIN SHOWERS THIS EVENING WILL MIX
WITH SNOW ON THE PLAINS AFTER MIDNIGHT. WHEREAS THE FRONT RANGE...
PALMER DIVIDE AND HIGHER TERRAIN NORTH OF FORT COLLINS ACCUMULATING
SNOWFALL WILL OCCUR AFTER MIDNIGHT. AMOUNTS WILL RANGING FROM 2 TO 5
INCHES IN THE FOOTHILLS...TO A COUPLE INCHES ON THE PALMER DIVIDE
AND CHEYENNE RIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COOL AND UNSETTLED WEATHER CAN BE EXPECTED MONDAY AND MONDAY
NIGHT.  SNOW WILL CONTINUE ALONG THE FRONT RANGE MOUNTAINS AND
FOOTHILLS MONDAY WITH ANOTHER 1 TO 3 INCHES OF SNOWFALL.  ON THE
PLAINS...A MIX OF RAIN AND SNOW CAN BE EXPECTED.  TEMPERATURES WILL
BE JUST COLD ENOUGH TO BRING A POTENTIAL OF SOME LIGHT SNOW
ACCUMULATIONS TO ELEVATIONS ABOVE 5000 FEET.  AT THIS TIME...IT
APPEARS LOCATIONS OVER THE PALMER DIVIDE...CHEYENNE RIDGE...AND NEAR
THE FOOTHILLS COULD SEE AN INCH OR TWO OF SLUSHY ACCUMULATION ON
VEGETATED SURFACES.

IT WILL BE DRIER ON TUESDAY BUT REMAIN QUITE COOL.  TEMPERATURES
WILL THEN RETURN TO NEAR NORMAL LEVELS BY MIDWEEK WITH POTENTIAL FOR
ANOTHER STORM SYSTEM AND SHOWERS AND THUNDERSTORMS BY LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:55 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson50 min
Apr 23, 7:38 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver52 min
Apr 23, 8:59 PM MDTSevere Thunderstorm WarningBOUWashington61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.